Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 60, NWS Grand Forks, ND

July 3, 2010Marshall County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 3, 2010, 9:34 PM CDT for Marshall County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2010, 9:34 PM CDT (02:34 UTC)
Expired
Jul 3, 2010, 10:02 PM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:40 PM CDTHAIL 15 Ese Stephen, MNVERY HEAVY RAIN AND OCCASSIONAL LARGE HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 5:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WFUS53 KFGF 040234
TORFGF
MNC089-040330-
/O.NEW.KFGF.TO.W.0060.100704T0234Z-100704T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
934 PM CDT SAT JUL 3 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1030 PM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 2 MILES NORTH OF ARGYLE...OR 27 MILES EAST OF GRAFTON...
  MOVING TO THE EAST AT 15 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  FLORIAN AROUND 1015 PM CDT.
  OLD MILL STATE PARK AND ENGLUND AROUND 1020 PM CDT.
  STRANDQUIST AND MIDDLE RIVER AROUND 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4854 9656 4853 9576 4827 9680 4843 9691
TIME...MOT...LOC 0234Z 253DEG 11KT 4837 9680

$$

TG
2 follow-up statements
809 
WWUS53 KFGF 040246
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
946 PM CDT SAT JUL 3 2010

MNC089-040330-
/O.CON.KFGF.TO.W.0060.000000T0000Z-100704T0330Z/
MARSHALL MN-
946 PM CDT SAT JUL 3 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL MARSHALL COUNTY IN
NORTHWEST MINNESOTA UNTIL 1030 PM CDT...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTHEAST
OF ARGYLE...OR 30 MILES EAST OF GRAFTON...MOVING TO THE EAST AT 15
MPH.

THE TORNADIC STORM WILL BE NEAR...
  OLD MILL STATE PARK AND FLORIAN AROUND 1005 PM CDT.
  ENGLUND AROUND 1010 PM CDT.
  STRANDQUIST AND MIDDLE RIVER AROUND 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4828 9675 4845 9686 4854 9656 4853 9576
TIME...MOT...LOC 0246Z 251DEG 13KT 4841 9672

$$

TG
418 
WWUS53 KFGF 040302
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT SAT JUL 3 2010

MNC089-040313-
/O.CAN.KFGF.TO.W.0060.000000T0000Z-100704T0330Z/
MARSHALL MN-
1002 PM CDT SAT JUL 3 2010

...THE TORNADO WARNING FOR CENTRAL MARSHALL COUNTY IN NORTHWEST
MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4828 9675 4845 9686 4854 9656 4853 9576
TIME...MOT...LOC 0303Z 251DEG 13KT 4843 9663

$$

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 3, 8:45 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 3, 8:45 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CDT SAT JUL 3 2010

.DISCUSSION...MAIN CHALLENGE CONTINUES TO BE SEVERE THREAT. SEVERE
THUNDERSTORM WATCH 440 WAS ISSUED A FEW HOURS AGO...BUT STORMS
HAVE HAD A HARD TIME OVERCOMING WARM MID-LEVEL TEMPERATURES. THINK
BEST SEVERE THREAT WILL BE MORE TOWARD MIDNIGHT (AFT 03Z OR 04Z)
AS MID-LEVEL TEMPS COOL SLIGHTLY AND 500MB WAVE APPROACHES FROM
THE SOUTHWEST. THIS THREAT WOULD BE MAINLY ACROSS THE SOUTHERN FA
AS STRONGEST FORCING ENCOUNTERS STRONGER INSTABILITY. HEAVY RAIN
MOST LIKELY THE MAIN THREAT...ALONG WITH STRONG WINDS WITH
ACTIVITY APPROACHING FROM THE SW (ISOLD LARGE HAIL). GOING TO
ALLOW THE SEVERE WATCH TO CONTINUE FOR NOW...BUT MAY BE ABLE TO
CANCEL ACROSS THE FAR NW FA IN A COUPLE HOURS.

&&

.AVIATION...MAIN STORY AVIATION WISE WILL BE COVERAGE AND TIMING
OF THUNDERSTORMS AND WIND SHIFT WITH FRONT. SKIES SHOULD CLEAR
OUT FOR SUNDAY WITH MODELS SUGGESTING ANY LOWER LEVEL CLOUDS
SHUNTED WELL TO THE EAST AND SOUTH OF THE AREA WITH DRIER AIRMASS
MOVING IN ON WEST WINDS DAYTIME SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT SAT JUL 3 2010/

SHORT TERM...
SEVERE TSTM POTENTIAL LATE THIS AFTERNOON INTO THE EVENING IS THE
MAIN FORECAST CHALLENGE IN THE SHORT TERM. MODELS DIFFER ON QPF
PLACEMENT/TIMING TONIGHT SO DO NOT HAVE TOO MUCH CONFIDENCE IN
THE SMALL SCALE DETAILS.

SUN-TUE...THERE MAY BE SOME LINGERING CONVECTION YET ON SUNDAY
MORNING OTHERWISE WILL KEEP THE REST OF THE DAY DRY. IN THE WAKE
OF THE COLD FRONT HIGH TEMPS LOOK TO RUN AT LEAST 10F COOLER THAN
TODAY. DEW POINT VALUES SHOULD ALSO DROP AT LEAST 10F TOO WHICH
SHOULD MAKE FOR A MUCH MORE MANAGEABLE DAY. MODELS SHOW ANOTHER
WEAK BOUNDARY MOVING IN BY MON AFTERNOON WITH A LITTLE INSTABILITY
SO WILL KEEP LOW PCPN CHANCES THEN. MON NIGHT INTO TUE THE NEXT
500MB WAVE DROPS INTO THE AREA WITH A COLD POOL MOVING IN BY TUE
AFTERNOON. NOT LOOKING TOO SIGNIFICANT BUT THERE COULD BE A FEW
SHOWERS/TSTMS AROUND. FORECAST ALREADY HAD SOME LOW PCPN CHANCES
AND BASICALLY KEPT THEM AS IS.

LONG TERM [WED-SAT]...
00Z ECMWF/00Z AND 12Z GFS/00Z GEM ALL IN GOOD AGREEMENT WITH HIGH
PRESSURE SETTLING SOUTHWARD INTO EASTERN MONTANA AND WESTERN NORTH
DAKOTA WED-THU PERIOD AND MOVING EAST OVER AREA FRIDAY BEFORE
SLIDING EAST SATURDAY.  THUS DRY WEATHER WILL BE MAINTAINED WED-FRI
PERIOD.  WILL ADD A 20 POP FOR SATURDAY IN ERN ND AS ECMWF SHOWS
NEXT SHORT WAVE APPROACHING THE CENTRAL DAKOTAS BY 00Z SUN WHILE GFS
IS A BIG SLOWER.   ONE CAVEAT TO DRY FCST WED-THU IS THAT UPPER
TROUGH WILL BE OVERHEAD WITH SFC HIGH TO THE WEST.  WITH COOLER AIR
ALOFT WILL LIKELY BE AFTN CU AND WOULDNT BE SURPRISED TO SEE ISOLD
SHOWER POP UP IN THE AFTN BOTH WED AND THU. LOOK FOR MORE PLEASANT
TEMPS TO ARRIVE WITH HIGHS IN 70S AND LOWS IN THE 50S.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 3, 6:58 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CDT SAT JUL 3 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
658 AM CDT SAT JUL 3 2010

...RISK OF SEVERE STORMS AND HEAVY RAINFALL LATE THIS AFTERNOON
AND OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT
AHEAD OF AN APPROACHING COLD FRONT. BY LATE AFTERNOON THE FRONT
WILL BE ORIENTED FROM THE NORTHERN RED RIVER VALLEY SOUTHWEST TO
NEAR PIERRE SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT. THE PRIMARY HAZARD WILL BE
LARGE HAIL AND DAMAGING WINDS WITH STORM DEVELOPMENT AFTER 4 PM.
AS THE STORMS BECOME MORE ORGANIZED THIS EVENING THERE WILL BE THE
THREAT FOR HEAVY RAINFALL. THE FAVORED LOCATION FOR HEAVY RAINFALL
WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL AND
NORTHWEST MINNESOTA. RAIN TOTALS COULD BE IN EXCESS OF TWO INCHES
BEFORE THE RAIN MOVES OUT OF THE AREA SUNDAY MORNING. PRIOR TO
THUNDERSTORM DEVELOPMENT IT WILL BE ANOTHER HOT AND HUMID DAY WITH
THE HEAT INDEX APPROACHING 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT AND
TUESDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Special weather statement, Jul 3, 9:10 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT SAT JUL 3 2010

MNZ005-040300-
ROSEAU MN-
910 PM CDT SAT JUL 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL
1000 PM CDT...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTH OF GREENBUSH...OR 25 MILES WEST OF
ROSEAU...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINECREEK...

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:17 PM CDTAreal Flood AdvisoryFGFBecker, Clay, Otter Tail, Wilkin2 hr
Jul 3, 9:23 PM CDTSevere Thunderstorm WarningFGFMarshall40 min
Jul 3, 10:24 PM CDTAreal Flood AdvisoryFGFKittson, Marshall, Roseau9 hr
Jul 3, 10:50 PM CDTAreal Flood AdvisoryFGFBecker, Hubbard, Otter Tail, Wadena53 min
Jul 3, 11:33 PM CDTFlash Flood WarningFGFBecker, Clay, Hubbard, Otter Tail, Wadena, Wilkin8 hr

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.